Alert archive / Mississippi / Flash Flood Warnings in 2010
Flash Flood Warning 36, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 21, 2010, 2:58 PM CDT for Choctaw County, Oktibbeha County, Webster County, Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2010, 2:58 PM CDT (19:58 UTC)
- Expired
- May 21, 2010, 5:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Choctaw County, MS, Oktibbeha County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:20 PM CDT | FLASH FLOOD | 2 E Starkville, MS | WATER WAS REPORTED OVER EDINBURGH RD |
| May 21, 3:20 PM CDT | FLASH FLOOD | Starkville, MS | OKTIBBEHA EMA REPORTS SEVERAL ROADS WERE UNDER WATER ACROSS THE CITY OF STARKVILLE. AFFECTED ROADWAYS INCLUDED LINDBERG BLVD...S WASHINGTON ST...MARTIN LUTHER KING JR DR...AND SCALES ST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
705
WGUS54 KJAN 211958
FFWJAN
MSC019-105-155-212200-
/O.NEW.KJAN.FF.W.0036.100521T1958Z-100521T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT FRI MAY 21 2010
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI...
SOUTHEASTERN WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI...
OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI...
THIS INCLUDES THE CITY OF STARKVILLE...
* UNTIL 500 PM CDT
* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
THUNDERSTORMS PRODUCING VERY HEAVY RAIN 6 MILES SOUTHEAST OF
MABEN...OR 12 MILES WEST OF STARKVILLE. ESTIMATED RADAR RAINFALL
AMOUNTS...ON THE ORDER OF TWO INCHES...HAVE OCCURRED IN THE PAST TWO
HOURS. GROUNDS REMAIN VERY SATUREATED FROM PREVIOUS DAYS RAINFALL.
* THE STORM PRODUCING THUNDERSTORMS PRODUCING VERY HEAVY RAIN WILL
OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED
COUNTIES.
VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
HOUR WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...INCLUDING HIGHWAYS...STREETS AND UNDERPASSES...IN ADDITION TO
LOW LYING AND OTHER POOR DRAINAGE AREAS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3357 8912 3352 8869 3330 8867 3330 8900
3339 8911
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 21, 11:05 AM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 21, 11:05 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1105 AM CDT FRI MAY 21 2010 .UPDATE...AS OF LATE THIS MORNING THE CLOSED UPPER LOW WAS OBSERVED OVER THE MIDDLE MISSISSIPPI VALLEY WITH AS ASSOCIATED TROUGH WHICH EXTENDED SOUTH TO JUST EAST OF THE REGION. AN MCS WAS NOTED JUST NORTH-NORTHEAST OF THE COUNTY WARNING AREA...TRACKING EAST. AREA SOUNDINGS SHOW GOOD RICH LOW LEVEL MOISTURE OVER THE REGION WITH GOOD VISIBLE CUMULUS FIELDS ON SATELLITE. PRECIPITABLE WATER WAS NOTED TO BE AROUND 1.5 INCHES. LOCAL AND NATIONAL WRF ENSEMBLES SHOWS THE BEST COVERAGE TO BE IN THE EAST HALF FOR TODAY. THERE WILL STILL BE ENOUGH INSTABILITY FOR SOME CONVECTION WITH LIMITED FORCING. THE BEST INSTABILITY WILL BE IN THE EAST...BUT ISOLATED STRONG STORMS COULD DEVELOP ANYWHERE DURING THE HEAT OF THE DAY. THE BEST CHANCES OF RAIN WILL BE OVER THE EAST HALF. CURRENT FORECAST HIGHS FROM THE MIDDLE 80S TO THE LOWER 90S LOOKS TO BE ON TRACK. WILL KEEP THE MID 80S NORTH DUE TO THE CLOUD COVER FROM THE EARLY MORNING RAINS MAINLY TO THE NORTH OF THE FORECAST AREA. OTHERWISE THE REST OF FORECAST LOOKS TO BE ON TRACK./17/ ./PREVIOUS DISCUSSION...300 AM CDT FRI MAY 21 2010 .DISCUSSION...SHORT TERM(TODAY THROUGH SATURDAY NIGHT)...FOLLOWING SEVERAL ROUNDS OF TSRA IN THE PAST 12 HOURS THE FRONTAL ZONE REMAINS WELL TO OUR NW LEAVING OUR AREA IN A CONTINUED WARM MOIST AIR MASS. WATER VAPOR IMAGERY DEPICTING WELL-DEFINED UPPER LOW SPINNING NEWD ACROSS NW IL WITH AN UPPER LEVEL DRY SLOT WRAPPING INTO THE MID SOUTH FROM THE W. A WEAK LOW LEVEL CONVERGENCE BAND FROM SERN AR INTO NWRN AL HELPING SET OFF THE LATEST ROUND OF SHRA/TSRA THIS MORNING. LOCAL WRF MODEL RUNS RAMP UP THIS CONVECTION THROUGH MIDDAY ALONG AND N OF THE HIGHWAY 82 CORRIDOR WITH LOCALLY HEAVY RAINFALL POSSIBLY REACHING 1-2 INCHES. WILL KEEP MENTION OF STRONG STORMS IN THE HWOJAN AS LAST WAVE OF UVV SWINGS THROUGH THE MID SOUTH AROUND THE UPPER LOW. PWATS PROGGED TO ONLY SLOWLY DECREASE FROM 1.7 TO 1.4 INCHES THIS AFTERNOON AS SOME DRYING ALOFT ANTICIPATED. DURING THE AFTERNOON...BEST DESTABILIZATION TAKES PLACE ACROSS SERN HALF OF THE CWFA WHERE AGAIN 2500J/KG MLCAPES RETURN WITH MUCH WEAKER BRN SHEAR AND MID LEVEL LAPSE RATES THAN ON THURSDAY. THIS SHOULD TEND TO LIMIT THE OVERALL INTENSITIES FOR STORMS. MOST OF THE STORMS SHOULD DEPART ERN MS BY LATE AFTERNOON AS RISING MID LEVEL HEIGHTS FROM THE S BEGIN TO ASSERT THEIR PRESENCE WITH WARMING TEMPS ALOFT. BY TONIGHT...NWLY FLOW ALOFT BRINGS IN DRYING PWATS OF 1.1 INCHES OR LOWER ALTHOUGH A SHALLOW LOW LEVEL MOISTURE FIELD WILL LIKELY BE LEFT IN PLACE DUE TO THE LACK OF ANY SURFACE FRONTAL PASSAGE. MID LEVEL ANTICYCLONE SETS UP OVERHEAD ON SATURDAY THROUGH SATURDAY NIGHT TO BEGIN A PROLONGED DRYING SPELL. DO NOT EXPECT MUCH CHANGE IN THE CURRENT TEMP REGIME EXCEPT THAT HIGHS SHOULD TOP OUT CLOSER TO 90F AND OVERNIGHT LOWS STAY 66-71F./40/ && .AVIATION...ABUNDANT MOISTURE PERSISTS ACROSS THE REGION TODAY. FORCING WILL BE LIMITED BUT THE AIR MASS WILL REMAIN UNSTABLE...RESULTING IN SCT SHOWERS AND TSTMS THIS AFTERNOON AND EVENING. WIDESPREAD SCT-BKN DECKS FROM 15-25 FEET CAN BE EXPECTED...OCCASIONALLY OVC WITH LOCAL IFR CIGS/MVFR VSBYS IN SHWRS/TSTMS. WILL SEE BEST CHANCES OF PRECIP AT ERN LOCATIONS TODAY. RAIN ACTIVITY WILL DECREASE BY EARLY EVENING AS ITS MAIN FORCING...AFTERNOON HEATING...DECREASES. WILL SEE SCT DECKS BELOW 6000 THIS EVENING AND OVERNIGHT. MVFR FOG MAY DEVELOP FOR EARLY SATURDAY FROM 09-14Z. &&
Hazardous weather outlook, May 21, 2:17 PM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 217 PM CDT FRI MAY 21 2010 MSZ026>033-036>039-042>046-048>052-054>058-062>066-072>074-221930- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA- KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-SMITH- JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES- MARION-LAMAR-FORREST- 217 PM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST MISSISSIPPI. .DAY ONE...TONIGHT AND SATURDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR GUSTY WIND UP TO 60 MPH AND QUARTER SIZE HAIL. FREQUENT LIGHTNING STRIKES WILL OCCUR AND BRIEF PERIODS OF HEAVIER RAIN MAY PRODUCE PONDING WATER IN LOW LYING AREAS. SCATTERED THUNDERSTORMS WILL DEVELOP IN THE HUMID AND UNSTABLE AIR MASS OVER THE REGION THIS AFTERNOON AND EVENING BUT WILL DECREASE AS AFTERNOON HEATING DIMINISHES THIS EVENING. THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL DECREASE AFTER SUNSET AND WILL END AT MOST LOCATIONS BY 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040- 041-047-053-059>061-221930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN- CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS- 217 PM CDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND WEST MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING. A FEW STRONG STORMS MAY DEVELOP AND WILL HAVE THE POTENTIAL FOR WIND GUSTS UP TO 40 MPH AND SMALL HAIL. ISOLATED THUNDERSTORMS WILL DEVELOP IN THE HUMID AND UNSTABLE AIR MASS OVER THE REGION THIS AFTERNOON AND EVENING BUT WILL DECREASE AS AFTERNOON HEATING DIMINISHES THIS EVENING. THE CHANCE FOR STRONG THUNDERSTORMS WILL DECREASE TONIGHT AND WILL END AT MOST LOCATIONS BY 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 03
In the hours before
Local storm report, May 21, 12:46 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1246 PM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL TINSLEY 32.73N 90.46W
05/20/2010 E1.00 INCH YAZOO MS PUBLIC
&&
27Special weather statement, May 21, 1:08 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 108 PM CDT FRI MAY 21 2010 MSZ033-211855- OKTIBBEHA MS- 108 PM CDT FRI MAY 21 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 6 MILES NORTHWEST OF LONGVIEW AT 108 PM CDT...MOVING EAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN OKTIBBEHA COUNTY AND IN THE TOWN OF STARKVILLE...SHOULD MONITOR THIS STORM CLOSELY. JA
Special weather statement, May 21, 1:48 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 148 PM CDT FRI MAY 21 2010 MSZ031-033-039-211930- LOWNDES MS-OKTIBBEHA MS-NOXUBEE MS- 148 PM CDT FRI MAY 21 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES WEST OF OKTOC AT 148 PM CDT... MOVING SOUTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHWESTERN NOXUBEE...SOUTHEASTERN OKTIBBEHA AND SOUTHWESTERN LOWNDES COUNTIES SHOULD MONITOR THIS STORM CLOSELY. JA
Local storm report, May 21, 2:21 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
221 PM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 6 SSW STARKVILLE 33.38N 88.85W
05/21/2010 E1.00 INCH OKTIBBEHA MS EMERGENCY MNGR
&&
DLSpecial weather statement, May 21, 2:44 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT FRI MAY 21 2010 MSZ029-030-032-033-212025- CLAY MS-WEBSTER MS-OKTIBBEHA MS-CHOCTAW MS- 244 PM CDT FRI MAY 21 2010 A STRONG COMPLEX OF THUNDERSTORMS WAS LOCATED OVER MABEN AT 242 PM CDT...MOVING EAST SOUTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE ALSO OCCURING WITH THIS STORM. PEOPLE IN NORTHERN CHOCTAW...OKTIBBEHA...EASTERN WEBSTER AND SOUTH CENTRAL CLAY COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. JA
Local storm report, May 21, 2:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TORNADO 5 NE SANFORD 31.54N 89.36W
05/20/2010 F0 JONES MS NWS STORM SURVEY
TORNADO TOUCHED DOWN NE OF SANFORD...AND TRACKED 3.5
MILES TO 2 MILES NNW OF MOSELLE. MAXIMUM PATH WIDTH WAS
75 YARDS. A WINDMILL TOWER WAS BLOWN OVER...AND SEVERAL
SMALL TREES AND LARGE TREE LIMBS WERE DOWNED ALONG THE
PATH.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 27 min |
| May 20, 7:25 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Issaquena, Madison, Sharkey, Warren, Yazoo | 65 min |
| May 20, 7:41 PM CDT | Flash Flood Warning | JAN | Covington, Jones | 2 hr |
| May 20, 7:46 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 44 min |
| May 20, 7:53 PM CDT | Tornado Warning | JAN | Jones | 67 min |
| May 20, 8:09 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 51 min |
| May 20, 8:13 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin, Scott | 47 min |
| May 20, 8:31 PM CDT | Flash Flood Warning | JAN | Jones | 119 min |
| May 20, 8:56 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 12 min |
| May 20, 9:30 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Smith | 36 min |
| May 20, 9:32 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 43 min |
| May 20, 9:47 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 43 min |
| May 20, 10:04 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 56 min |
| May 21, 11:10 AM CDT | River Flood Warning | JAN | Bolivar, Washington | 71 hr |
| May 21, 1:21 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 39 min |
| May 21, 1:50 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee, Oktibbeha, Winston | 27 min |
| May 21, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 68 min |
| May 21, 4:07 PM CDT | Tornado Warning | JAN | Kemper, Noxubee | 41 min |
| May 21, 4:48 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 57 min |
| May 21, 5:15 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba, Winston | 40 min |
| May 21, 5:41 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale | 64 min |
| May 21, 6:24 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 35 min |
Nearby
Flash Flood Warnings in Mississippi, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.